Log in
ADHD Parents Together
8,483 members2,735 posts

Teenage Son Bad Side Effects Meds

My 16-year-old son has had the worse side effects on Vysvane for the past year. We had him stop taking it when he was so depressed he had suicidal thoughts. He feels the meds have stunted his growth as he has little appetite and doesn’t eat much when taking them. He met with the doctor and decided to try Strattera but read the side effects pamphlet from the pharmacy and now refuses to take the new meds as the side effects appear to be a he same as Vysvane. He is barely passing his Grade 11 classes and is extremely

difficult at home. My husband and I are at a loss for what else to do. The Vysvane has worked since grade 7 but once the teenage years hit, all the bad side effects kicked in. Please help.

17 Replies
oldestnewest

Hello my daughter is 9 and started taking the genetic form of Strattera (Atomoxetine), 10mg twice a day, back around May of this year. My concern was also the side effects so I watched her closely. I have not seen any thus far and she has shown some improvement.

I will say my pediatrician is amazing. She did warn us about possible side effects, but also said that she has seen it when the patient is not slowly worked up to the proper dosage. She said we had to start low and slowly work our way up to twice a day with the full dosage.

Reply

thanks for your post. I think

the side effects we are seeing are more prominent in the teenage years. We too built our son slowly up to his needed dosage of 80mg once a day, on the advice of the doctor.

Reply

We see a big difference on the Vyvanse with my 12 yo. He gets wicked tired and has to lie down when he gets home from school, and his normally sweet demeanor is gone. We do not give it on weekends so that his appetite returns and he eats like a horse.

Reply

Strattera is a selective norepinefrin reuptake inhibitor, which is a completely different drug class than Vyvance, which is a central nervous system stimulant. My son was in the clinical trial for atomoxitine before it was released (I think in 2001) and marketed as Strattera, and he was 9 years old at the time. Strattera didn't help his ADHD symptoms much but I can tell you he had no side effects from strattera, no suicidal thoughts or anything negative at all.

1 like
Reply

thanks for sharing. I wonder if my son is experiencing these side effects because he is in his tennage years?

Reply

that's a possibility, but I can't advise on that aspect. My son did not start taking vyvance until his 20s, it worked well but last year he switched back to Adderall xr because it seemed that vyvance wasn't as effective anymore. He is 27 now.

But anyhow regarding strattera maybe your son can give it a try. God bless.

Reply

I wanted to give some additional info on Straterra. I actually worked on the clinical trials for atomoxetine back in the late 1990's. The final results were much better for adults than for the kids in the trial. This is really a medication for adults with ADHD - the stimulants work much better for kids and teens.

1 like
Reply

My 13 year old son was on Vyvanse for about two years until this past summer when we had him take a break. We recently tried to start him back on it for school, but after one dose he said he did not like the way it made him feel and refused to take it again. He is still on Guanfacine, but it does not help with focus as much as the Vyvanse did.

Before Vyvanse we had trialed Straterra, but it had the same appetite suppression as the stimulants. Of course, each child is different and your son might not have the appetite suppression. The only medicines I found not to affect appetite are Guanfacine, which is the generic for Intuniv, and Clonodine. They are both medicines that were first used for lowering blood pressure but found to have a positive effect for ADHD. My son has to have his blood pressure checked every so often.

I have read that things can change in the teen years, and this is probably what you're now experiencing. Would he be willing to trial the Straterra and if he finds the same effects then stop? You could also try one of the other two mentioned above that do not effect appetite. I wish you well with this journey. The teenage years are difficult enough. Adding in ADHD can make it even rougher.

Reply

Thanks so much. Yes, he had no appetite on the meds. He doesn’t even want to try another drug now so the issue will be how will he pass school?

Reply

Unfortunately, without medication, it's likely your son will struggle with school and all the organization that goes along with it. Driving is also a real problem for our scattered and impulsive teen boys. I would try another medication; perhaps something with methylfenidate like Concerta. And it's so true that it can be very hard to decide what the issue is here....even teens without ADHD are all over the place much of the time. I agree the suicidal thoughts are a real concern, but are you sure it's the medication and not something else? My son is now 24 and has taken Vyvanse off and on for years. He is now old enough to recognize that although he will always have some side effects from the Vyvanse (like poor sleep), he simply can't function well without it. A comment about therapy and teens: kids this age have almost no insight into their behavior - this is why it's so hard to figure out what is exactly going on with his med versus situational depression - so taking your kid to therapy because you hope he will learn to change his behavior isn't always very helpful. However, sometimes having someone to just listen, with no advice being given, can be beneficial.

Reply

Thanks so much. I’m discouraged with the idea of more therapy as we have been to three therapists and my son does not respond. He rarely shares and continues to blame me and my husband for ever putting him on meds which he feels have stunted his growth (due to the lack of a appetite). I do believe the meds caused the depression and suicidal thoughts as he never gets those thoughts when he is off ADHD meds.

Reply

You can tell your son that his growth has not been permanently stunted! He will grow normally and actually, the decrease in appetite seems to disappear once kids get into their 20's. I would not argue with him about meds or really most anything else. He will not admit he is listening and many kids refuse to admit that the medication helps them. I would just be firm and brief - he has to take some form of ADHD medication until he's on his own and can make his own decisions. And just a reminder that our boys are developmentally behind their non-ADHD peers by 2-3 years, so their ability to make good decisions doesn't really start to appear until their early to mid-20's. My son is now 24 and we can finally see some maturity.....!!

1 like
Reply

first god bless you.... my son is 12 and he has ALWAYS been a challenge with meds. since 5 years old. and not that he is hitting puberty, i find it extremely challanging to figure out if our problem is meds? not enough sleep? or puberty??!! the suicidal thoughts CONTNTLY has me on edge. not because he has those at this point, but because you constantly hear it in the news. sooo scarey!!! but we have tried every med on the market!! focalin was one of our favs. we are currently on mydayis. a newer, long lasting one. may be switching again? giving it a try though for now. but i know every child is diff. are you seeing a family physician or a Psychiatrist?

Reply

we are seeing a family physician but have been to family therapy a few times with specialists and haven’t had any success

Reply

everyone is different. but the therepist didn't do much for my son. seemed like a waste of time. but then again he won't open up to many. maybe as he gets a bit older. the psychiatrist is the one that prescribes him his meds now. we dealt with the family dr for quite some time but things were never quite settled enough for him. didn't want a zombie but didn't want him bouncing off the walls either. look around in your area for a psychiatrist that can give you serious advice on the right meds. a good one knows all the side effects like the back of their hand. when we go, he talks to my son and then talks to me about side effects. sometimes to get the right balance you need two diff meds. and as they age and get bigger you need changes too. puberty has put me in a tail spin. haha!

Reply

Hello Corster, so sorry to hear about your son. Remember he is at an age where hormones may be affecting his mood.

My son takes generic Straterra - Atomoxetine twice per day and has the same side effects. He is sleepy in school, has no appetite and will not eat much until late afternoon. He is extremely moody also. On weekends I do not administer the medication but home is very chaotic and stressful during those times. I dread being home and am anxious for him to go back on the medication.

1 like
Reply

I am a very tall ADHD adult and 60 mg was too much for me and my son had the same experience. We both reduced down to 20mg. It works just fine and the side effects are barely there. Also, my son sees a therapist, but our therapist strongly rec’d that we also see a psychiatrist. Definitely a good choice b/c they have better insight to finding the right meds for your teen.

1 like
Reply

You may also like...